Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 50, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 22, 2003, 6:22 PM CDT for Brewster County, Texas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2003, 6:22 PM CDT (23:22 UTC)
- Expired
- May 22, 2003, 7:15 PM CDT
- In force
- 53 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Brewster County, TX
The radar
The Midland/Odessa radar (KMAF), 224 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.4 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -424 J/kg
- Mixed-layer LCL
- 495 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 222322
SVRMAF
TXC043-230015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
621 PM CDT THU MAY 22 2003
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN BREWSTER COUNTY IN SOUTHWEST TEXAS
* UNTIL 715 PM CDT
* AT 621 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM 16 MILES SOUTH OF ALPINE...MOVING NORTHEAST AT
20 MPH. ANOTHER THUNDERSTORM MAY BECOME SEVERE ALONG HIGHWAY 90/67
WEST OF ALPINE.
* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
ALPINE AND HIGHWAY 118 SOUTH OF ALPINE.
LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.
MOTORISTS ALONG HIGHWAY 118 WILL ENCOUNTER DAMAGING HAIL TO THE SIZE OF
QUARTERS...STRONG WINDS AND VERY HEAVY RAIN. FIND SUBSTANTIAL SHELTER NOW.
LAT...LON 3040 10379 2999 10378 3005 10329 3039 10321
3062 10348
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:31 PM CDT, 3 hours 51 minutes earlier.
Area forecast discussion, May 22, 2:31 PM CDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 231 PM CDT THU MAY 22 2003 LOW CLOUDS ARE SLOWLY DISSIPATING OVER THE FORECAST AREA EARLY THIS AFTERNOON. MEANWHILE...ABUNDANT SUNSHINE HAS MADE THE ATMOSPHERE UNSTABLE OVER THE DAVIS MOUNTAINS. GOOD UPSLOPE FLOW HAS PROVIDED ENOUGH LIFT FOR A FEW THUNDERSTORMS NEAR THE MCDONALD OBSERVATORY AND FORT DAVIS AREAS. WATER VAPOR IMAGERY SHOWS THE NEXT AREA OF MOISTURE AND LIFT IN THE MID LEVELS PUSHING INTO WESTERN NEW MEXICO. WAVES WITHIN THIS FLOW WILL WARRANT KEEPING POPS IN WESTERN AREAS THROUGH THIS EVENING. FLOW DOES NOT LOOK AS FAVORABLE FOR BRINGING STORMS VERY FAR EAST...SO WILL KEEP POPS MINIMAL IN THE PLAINS TONIGHT. EXPECT MORE PATCHY FOG TO DEVELOP AGAIN TONIGHT EAST OF THE MOUNTAINS. A MOIST UPSLOPE FLOW WILL PERSIST IN THE MOUNTAINS FRIDAY WITHIN THE 700 MB THETA-E RIDGE AXIS...WHICH WILL FAVOR CONTINUED SLIGHT CHANCES OF THUNDERSTORMS THROUGH THE WEEKEND. THE POTENTIAL ALSO EXISTS FOR A CONVECTIVE COMPLEX TO DEVELOP LATE FRIDAY AFTERNOON OVER EASTERN NEW MEXICO...WHICH WOULD THEN PROPOGATE SLOWLY EAST AND SOUTHEAST TOWARDS OUR NORTHWESTERN AREAS FRIDAY EVENING. HAVE PAINTED HIGHEST POPS OVER NORTHERN AND NORTHWESTERN AREAS LATE FRIDAY. A SIMILAR SCENARIO MAY TAKE SHAPE AGAIN SATURDAY AFTERNOON...WITH STORMS POSSIBLY DEVELOPING OR MOVING INTO NORTHERN PARTS OF THE AREA BY LATE AFTERNOON AND EVENING ASSOCIATED WITH SHORTWAVE ENERGY PROPOGATING ACROSS NEW MEXICO. A FRONTAL BOUNDARY MAY WORK ITS WAY SOUTH INTO NORTHERN PORTIONS OF THE AREA BY SUNDAY AFTERNOON. THIS FRONT MAY HANG AROUND OUR CWA THROUGH AT LEAST TUESDAY...SO WILL KEEP THUNDERSTORMS IN THE FORECAST THROUGH THIS PERIOD. THE UPPER RIDGE SHOULD TRY TO BUILD FURTHER EAST INTO OUR AREA WEDNESDAY AND THURSDAY...SO HAVE TRENDED THESE TWO DAYS WITH A DRY FORECAST. TEMPERATURES MAY BE SLIGHTLY COOLER BEHIND THE FRONT...ALTHOUGH THE GFS CONTINUES TO SHOW STRONG THERMAL RIDGING. HAVE GENERALLY GONE CLOSE TO NUMERICAL GUIDANCE NUMBERS IN THE EXTENDED. PRELIMINARY NUMBERS: MAF 61 88 65 92 / 10 10 30 20 CNM 59 93 64 96 / 20 20 30 20 MRF 54 89 56 90 / 20 20 20 20 FST 62 92 66 95 / 10 10 20 20 .MAF... TX...NONE. NM...NONE.
Hazardous weather outlook, May 22, 2:24 PM CDT, 3 hours 58 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-230800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 224 PM CDT THU MAY 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT NON-SEVERE THUNDERSTORMS ARE POSSIBLE TODAY ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO...BUT MAINLY OVER MOUNTAINS. THESE STORMS WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...GUSTY WINDS TO 50 MPH...BRIEF HEAVY RAINFALL...AND HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
In the hours before
Local storm report, May 22, 6:06 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
606 PM CDT THU MAY 22 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0541 PM 5 S MARFA TX .88 INCH HAIL
05/22/03 PRESIDIO REPORTEED BY A
MOTORIST ON HWY
67 RELAYED BY U.S.
BORDER PATROL.
0547 PM 4 S MARFA TX .88 INCH HAIL
05/22/03 PRESIDIO REPORTED BY U.S.
BORDER PATROL AT CHECK
POINT ON HWY 67.The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 5:22 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 38 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.